Kansas, 2007Flooding in Kansas, February 20 to 22, 2007
February 20 to 22, 2007 · NWS DDC · 6 events in 6 counties and zones
Massive flooding due to snow melt is rare for western Kansas but this year was an exception.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Massive flooding due to snow melt is rare for western Kansas but this year was an exception.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 19, 3:05 PM CST, 8 hours 55 minutes earlier.
Area forecast discussion, Feb 19, 3:05 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CST MON FEB 19 2007
.DAYS 1-2...
FORECAST CHALLENGES TONIGHT THROUGH WEDNESDAY CENTER PRIMARILY ON
TEMPERATURES...WITH VERY LIGHT PRECIP CHANCES LATE TONIGHT AS WEAK
DISTURBANCE MOVES THROUGH THE REGION.
UPPER LEVEL RAOB ANALYSIS REVEALED UPPER LOW CENTER OVER SOUTHERN
CALIFORNIA THIS MORNING ALONG THE SOUTHERN BRANCH WESTERLIES.
NORTHERN BRANCH WAS ALSO SOMEWHAT ACTIVE WITH A DISTURBANCE
SWEEPING ACROSS THE SOUTHERN CANADIAN PRAIRIES. THIS HAS PUSHED A
COLD FRONT SOUTH THROUGH THE NORTHERN/CENTRAL PLAINS. AT THE
SURFACE...THIS FRONT WAS LOCATED FROM CENTRAL IOWA SOUTHWEST INTO
SOUTHWESTERN KANSAS...ALTHOUGH MODIFIED A BIT BY DOWNSLOPE
COMPONENT. AHEAD OF THIS FRONT...SUBSTANTIAL DOWNSLOPE PLUME OF
VERY WARM AIR SPREAD NORTHEAST ACROSS NORTHWESTERN OKLAHOMA WITH
AFTERNOON TEMPS IN THE LOWER 70S JUST SOUTH OF THE DDC CWA.
TONIGHT...A WEAK WAVE IS SHOWN IN THE NAM, GFS, AND UKMET TO
DEVELOP LATE TONIGHT IN THE LOWER TROPOSPHERE IN RESPONSE TO THE
EJECTING SOUTHWEST LOW. THIS MID LEVEL LOW WILL SHEAR OUT AND
WEAKEN SIGNIFICANTLY AS IT APPROACHES THE SOUTHERN HIGH
PLAINS...THUS LOWER TROPOSPHERIC DEVELOPMENT WILL BE VERY LIMITED.
A SIGNIFICANT DEFICIENCY IN MOISTURE IS ALSO A BIG NEGATIVE FOR
ANY NOTEWORTHY ACCUMULATING PRECIPITATION. FROM 06-12Z SHOULD
STILL SEE SOME VERY LIGHT RAIN OR SPRINKLES PRIMARILY OVER THE
NORTHERN CWA AS THE H8-7 BAROCLINIC ZONE PUSHES SOUTHEAST ACROSS
WESTERN KANSAS. WILL HOLD ON TO THE 20 POPS IN THE NORTH THROUGH
12Z TUES.
TUESDAY...SYSTEM WILL BE PUSHING SOUTHEAST OF DDC CWA DURING THE
DAY WITH A VERY WEAK SURFACE ANTICYCLONE KEEPING WINDS PRETTY MUCH
LIGHT AND VARIABLE. THE AFOREMENTIONED ACTIVE NORTHERN BRANCH WILL
ALLOW FOR LEESIDE CYCLOGENESIS ALONG CANADA BORDER WHICH WILL HELP
ALLOW LOW LEVEL WINDS BECOME MORE SOUTHWESTERLY. H85 TEMPS RANGING
FROM +3 TO +5C BY LATE AFTERNOON WILL SUPPORT HIGHS NEAR 50 AS A
RULE...WITH LOWER 40S OVER THE DEEP SNOWPACK AREAS IN HAMILTON COUNTY.
TUES NIGHT-WED...THE NORTHERN BRANCH OF THE POLAR WESTERLIES WILL
BEGIN TO UNDERGO SIGNIFICANT AMPLIFICATION OVER THE NORTHEAST
PACIFIC WHICH WILL PROMOTE MODEST HEIGHT RISES OVER THE CENTRAL
ROCKIES WEDNESDAY. A WEAK LOW LEVEL LEE TROUGH WILL BE IN PLACE
WEDNESDAY WITH AN INCREASE IN H85 TEMPS TO THE +10 TO +12C RANGE
SUPPORTING HIGHS WELL INTO THE 60S OVER MUCH OF THE CWA. WILL
MAINTAIN A TEMPERATURE GRADIENT OVER THE FAR NORTHWESTERN CWA OVER
THE SNOWPACK. -UMSCHEID
.DAYS 3-7...
ONLY REAL WEATHER STORY EARLY ON IN THE EXTENDED PERIOD WILL BE
TEMPERATURES. LEE TROF SETS UP BEHIND FRONTAL PASSAGE ON TUESDAY.
BY WEDNESDAY, TEMPERATURES BEGIN TO CLIMB INTO THE 60S ACROSS NON
SNOW-COVERED LOCATIONS (MID TO UPPER 40S OVER THE SNOWPACK). H85
TEMPERATURES OF +8C TO +11C BY WEDNESDAY EVENING. CONTINUE TO SEE
THE H85 TEMPERATURES INCREASE ON THURSDAY AS 15 TO 25 KT LLJ USHERS
IN H85 TEMPERATURES OF +10C TO +14C ACROSS THE CWA. WOULD EXPECT TO
SEE SLIGHTLY WARMER TEMPERATURES AT THE SURFACE BY THURSDAY. THE
WARMEST AIR APPEARS TO NOSE INTO FA BY FRIDAY. LLJ INCREASES TO NEAR
+45KTS ACROSS SOUTHWESTERN KANSAS ON THE HEALS OF A DEVELOPING LOW
PRESSURE SYSTEM. H85 TEMPERATURES OF +12C TO +16C WILL GIVE US OUR
WARMEST DAY OF THE YEAR THUS FAR.
MODELS ARE STILL DEPICTING A DEVELOPING STORM SYSTEM FOR THE
WEEKEND. CONTINUE TO SEE A LOT OF FLIP FLOPS ON EXACT PLACEMENT OF
SURFACE LOW (AS ONE WOULD EXPECT THIS FAR OUT) BUT MODELS STILL
HOLDING ON TO SYSTEM. PRESENT INDICATIONS ARE DEEP TROF WILL DEVELOP
AND MOVE ACROSS WESTERN CONUS BY 00Z FRI. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH UPPER LOW ACROSS CENTRAL PLAINS BY 00Z SUN. AT
SURFACE, GFS/ECMWF/CANADIAN HAVE SIMILAR PLACEMENT OF LOW ACROSS
EASTERN KS/EASTERN NE. BEST MOISTURE REMAINS JUST EAST OF CWA AT
PRESENT BUT WRAP AROUND APPEARS LIKELY. SINCE THIS IS STILL SEVERAL
DAYS OUT AND EXACT PLACEMENT AND STRENGTH OF SYSTEM WILL PLAY A HUGE
ROLE IN WHETHER OR NOT ANY PRECIPITATION FALLS ACROSS THE FA, WILL
ONLY ADD CHANCE POPS FOR NOW. WILL ALSO CONTINUE TO INDICATE LOWER
TEMPERATURES BEHIND SYSTEM SATURDAY. THIS WILL BE SOMETHING TO KEEP
A CLOSE EYE ON AS NEW MODELS RUNS COME INTO PLAY.
ANOTHER UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS CWA
DURING THE 8 TO 10 DAY TIME PERIOD. ONCE AGAIN, PLACEMENT OF SYSTEM
AND STRENGTH WILL BE KEY TO WHETHER OR NOT PRECIPITATION OCCURS AND
WHAT TYPE FALLS ACROSS CWA. AGAIN, THIS WILL BE SOMETHING TO KEEP
WATCH ON OVER THE COMING DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 31 50 28 65 / 10 10 0 0
GCK 28 45 25 64 / 10 10 0 0
EHA 30 51 31 64 / 10 10 0 0
LBL 33 51 30 65 / 10 10 0 0
HYS 27 47 27 63 / 20 20 0 0
P28 36 54 31 65 / 10 10 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN25/30
Hazardous weather outlook, Feb 19, 3:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CST MON FEB 19 2007
KSZ030-031-043>046-061>066-074>081-084>090-201100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
350 PM CST MON FEB 19 2007 /250 PM MST MON FEB 19 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A POWERFUL STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE SOUTHERN AND
CENTRAL PLAINS THIS WEEKEND. IT IS STILL TOO EARLY TO DETERMINE THE
EXACT STRENGTH AND TRACK. HOWEVER PORTIONS OF WESTERN KANSAS CAN
EXPECT SNOW AND STRONG WINDS BEHIND THE STORM AS IT MOVES EAST.
STAY TUNED FOR ADDITIONAL UPDATES TO THE FORECAST REGARDING THIS
EVOLVING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flood, Stanton
- When
- February 20, 12:00 AM CST to February 22, 12:00 AM CST
- Where
- Stanton County, 12 mi N of Johnson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 37.743, -101.750
Snow melt produced widespread flooding, especially near and west of Johnson. Many roads were covered with water and many county roads were destroyed by the flooding.
Flood, Kearny
- When
- February 20, 12:00 AM CST to February 22, 12:00 AM CST
- Where
- Kearny County, Lake Mc Kinney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -101.200
Snow melt produced widespread flooding across the county. Many roads were covered with water and many county roads were destroyed by the flooding.
Flood, Scott
- When
- February 20, 12:00 AM CST to February 22, 12:00 AM CST
- Where
- Scott County, Scott City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -100.900
Snow melt produced widespread flooding across the county. Many roads were covered with water and many county roads were destroyed by the flooding.
Flood, Grant
- When
- February 20, 12:00 AM CST to February 22, 12:00 AM CST
- Where
- Grant County, Columbian Carbon
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -101.200
Snow melt produced widespread flooding across the county. Many roads were covered with water and many county roads were destroyed by the flooding.
Flood, Lane
- When
- February 20, 12:00 AM CST to February 22, 12:00 AM CST
- Where
- Lane County, Alamota
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 38.450, -100.320
Snow melt produced widespread flooding across the county. Many roads were covered with water and many county roads were destroyed by the flooding.
Flood, Finney
- When
- February 20, 12:00 AM CST to February 22, 12:00 AM CST
- Where
- Finney County, (Gck)garden City Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 37.930, -100.730
Snow melt produced widespread flooding across the county. Many roads were covered with water and many county roads were destroyed by the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Missouri, February 20, 2007$100,000 · 2.5 in hail · 13 events
- Heavy Snow in Oregon, February 20 to 22, 200720 events
- Heavy Snow in California, February 20 to 22, 200718 events
- Flooding in Nebraska, February 20 to 28, 200714 events
- Hail in Illinois, February 20, 20071.75 in hail · 10 events
- Flooding in Nebraska, February 20 to 27, 20079 events
- Hail and Damaging Wind in Tennessee, February 20 to 21, 20071.75 in hail · 6 events
- Hail in Kentucky, February 20, 20071 in hail · 5 events
- Flooding in Missouri, February 20 to 22, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18432, 18433, 18435, 18436, 18437, 18438.